Avoiding Laryngospasm During Pediatric Sedation – What Are Risk Factors?

פוסט זה זמין גם ב: עברית

Written by Aaron Lacy

Spoon Feed
The prevalence of laryngospasm was 3.3/1000 children. Concurrent URI, airway procedure, and use of combined ketamine + propofol were associated with increased risk.

Why does this matter?
Procedural sedation is commonly performed in the emergency department by trained physicians. One of the feared complications of procedural sedation is laryngospasm, which can lead to hypoxia, aspiration, and cardiac arrest. While we should always be prepared for laryngospasm, knowing which patients, situations, and medications increase the risk can help us mitigate it.

Breathe easier now that you can better predict laryngospasm
A multicenter database reviewed 276,832 pediatric procedural sedations. The overall adjusted prevalence of laryngospasm was 3.3/1000 children. The biggest risk factors for laryngospasm were found to be a concurrent URI (predicted probability 12.2/1000) and those undergoing airway procedures (predicted probability 9.6/1000). In this study, over half of patients who had laryngospasm had an adverse event such as hypoxia less than 70%.

While ketofol is associated with decreased hypotension and bradycardia during sedation, the combination of propofol and ketamine, in this review, had greater risk of laryngospasm (predicted probability 7.6/1000). In fact, this review found all combination regimens were associated with increased laryngospasm when compared to single agent.

While this is consistent with other large reviews showing that laryngospasm is rare, I will stick to one sedative agent and think twice about elective procedural sedation in a child with a URI to help reduce my odds of this frightening event.

Source
Predictors of Laryngospasm During 276,832 Episodes of Pediatric Procedural Sedation. Annals of Emergency Medicine. 2022 Jun22;S0196-0644(22)00323-7.

השארת תגובה

חייבים להתחבר כדי להגיב.

גלילה לראש העמוד
דילוג לתוכן
%d בלוגרים אהבו את זה: